Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 301, NWS Indianapolis, IN

September 17, 2006Montgomery County, Parke County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 17, 2006, 8:23 PM EDT for Montgomery County, Parke County, Putnam County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2006, 8:23 PM EDT (00:23 UTC)
Expired
Sep 17, 2006, 8:51 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Montgomery County, IN, Parke County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 180023
SVRIND
INC107-121-133-180115-
/O.NEW.KIND.SV.W.0301.060918T0023Z-060918T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
823 PM EDT SUN SEP 17 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  EAST CENTRAL PARKE COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 915 PM EDT

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  RUSSELLVILLE...OR ABOUT 20 MILES SOUTH OF CRAWFORDSVILLE...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELLVILLE AROUND 830 PM EDT...
  ROACHDALE AROUND 845 PM EDT...
  LADOGA AROUND 850 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3981 8709 3972 8704 3978 8670 4003 8679

$$

JB
2 follow-up statements
000 
WWUS53 KIND 180036
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
836 PM EDT SUN SEP 17 2006

INC121-180046-
/O.CAN.KIND.SV.W.0301.000000T0000Z-060918T0115Z/
PARKE-
836 PM EDT SUN SEP 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR PARKE COUNTY IS CANCELLED...

LAT...LON 3988 8701 3976 8694 3978 8670 4003 8679

$$

INC107-133-180115-
/O.CON.KIND.SV.W.0301.000000T0000Z-060918T0115Z/
MONTGOMERY-PUTNAM-
836 PM EDT SUN SEP 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN PUTNAM AND SOUTHEASTERN MONTGOMERY COUNTIES...

AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROACHDALE...OR ABOUT
14 MILES SOUTH OF CRAWFORDSVILLE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LADOGA AROUND 845 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3988 8701 3976 8694 3978 8670 4003 8679

$$

JB
000 
WWUS53 KIND 180051
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
848 PM EDT SUN SEP 17 2006

INC107-133-180058-
/O.CAN.KIND.SV.W.0301.000000T0000Z-060918T0115Z/
MONTGOMERY-PUTNAM-
848 PM EDT SUN SEP 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUTNAM AND
SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...

AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO LONGER 
POSES A SEVERE THREAT. HEAVY RAIN WILL CONTINUE TO BE POSSIBLE 
THROUGH 915 PM EDT.

LAT...LON 3988 8701 3976 8694 3978 8670 4003 8679

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 7:30 PM EDT, 53 minutes earlier.

Area forecast discussion, Sep 17, 7:30 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN SEP 17 2006

.AVIATION...DISCUSSION FOR 180000Z TAF ISSUANCE.
SHOWERS AND THUNDERSTORMS HAD REACHED THE INDIANA ILLINOIS BORDER
AND WILL CONTINUE TO SPREAD EAST ACROSS CENTRAL INDIANA THIS
EVENING.  THESE SHOWERS AND THUNDERSTORMS WERE AHEAD OF A COLD FRONT
CURRENTLY JUST WEST OF A KSTL-KRFD LINE.  MODELS INDICATE THE COLD
FRONT WILL TEMPORARILY SLOW AS AN UPPER LEVEL DISTURBANCE APPROACHES
FROM THE SOUTHERN PLAINS.  THIS WILL RESULT IN A SLOWING OF THE
EASTWARD PROGRESSION OF THUNDERSTORMS OVERNIGHT. HOWEVER MODELS ALSO
INDICATE SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE CONCENTRATED
ALONG FRONT OVERNIGHT.  PRECIPITATION SHOULD END OVER WEST AND
NORTHWEST OF CENTRAL INDIANA BY MONDAY AFTERNOON. HOWEVER AT KIND
AND KBMG PRECIP MAY NOT END UNTIL END OF THE TAF FORECAST PERIOD.

AS THE COLD FRONT MOVES THROUGH...WE MAY EXPERIENCE SEVERAL HOURS OF
IFR CONDITIONS MAINLY LATE TONIGHT AND MONDAY MORNING.

&&

.PUBLIC FCST DISCUSSION FOR AFTERNOON ZONES AND GRID FORECASTS...

FORECAST FOCUS CENTERS ON CHANCES FOR RAIN THROUGH MONDAY.

AS OF 16Z....UPPER LOW REMAINS ACROSS THE NORTHERN PLAINS WITH THE
SFC COLD FRONT EXTENDING FROM WI INTO EASTERN OK. ONE DISTINCT SFC
WAVE WAS ALSO EVIDENT ACROSS EASTERN OK/NW AR. WV SATELLITE SHOWS
THE MID/HIGH LEVEL MOISTURE FROM HURRICANE LANE STREAMING NE INTO
THE MS VALLEY. 12Z PRECIPITABLE WATER VALUES WERE AROUND 2 INCHES
ACROSS THE SOUTHERN PLAINS/MS VALLEY.

MODELS IN FAIR AGREEMENT. HOWEVER, BOTH GFS AND ETA ARE 30KTS TOO
WEAK WITH THE 250MB WINDS ACROSS THE SOUTHERN PLAINS. ETA ALSO IS
TOO DRY WITH THE PRECIP H2O VALUES ACROSS THE SOUTHERN PLAINS. SOME
DIFFERENCES REMAIN IN HANDLING OF A PRECIP ASSOCIATED WITH AT LEAST
TWO SFC WAVES. REGARDLESS, ALL SUGGEST HIGH PRECIP CHCS THROUGH AT
LEAST MIDDAY MON.

TONIGHT...UPPER JET AND DEVELOPING 35-40KT LLJ WILL ACT TOGETHER
WITH LARGE SCALE ASCENT AHEAD OF THE UPPER SYSTEM TO PRODUCE RAIN
AND THUNDERSTORMS. MUCH OF THE ACTIVITY MAY BE LIMITED TO
IMMEDIATELY ALONG AND JUST IN WAKE OF THE FRONT AS DEEP LAYER SHEAR
VECTORS ARE ALIGNED NEARLY PARALLEL TO THE APPROACHING FRONT. THERE
IS A SMALL DAMAGING WIND THREAT ACROSS THE FAR WEST THROUGH 06Z BUT
DO NOT EXPECT ORGANIZED SVR ACTIVITY TONIGHT THIS FAR EAST. ALSO
CONSIDERED A FLOOD WATCH HOWEVER OVERNIGHT RAINS SHOULD BE CONFINED
TO THE NW HALF OF THE CWA WHILE THE LOWEST FFG VALUES RESIDE ACROSS
THE SE. FOR NOW I WILL HIGHLIGHT POTENTIAL FLOODING THREAT VIA THE
HAZARDOUS WEATHER OUTLOOK.

THE PRECIP ON MONDAY MAY BE FOCUSED NEAR/NORTHWEST OF ANY WEAK SFC
WAVES THAT MAY BE MOVING NE ALONG THE FRONT. GIVEN THE CURRENT AREAL
COVERAGE OF PRECIP TO OUR SW ALONG WITH THE ADVECTION OF HIGH
PRECIPITABLE WATER VALUES, I WILL RAISE PRECIP CHCS TO CATEGORICAL
ALONG WITH A MENTION OF HVY RAIN IN THE FCST. IT APPEARS THAT
WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS WILL OCCUR ACROSS THE CWA
THROUGH LATER MON. LINGERING PRECIP ACROSS THE EAST MON NIGHT SHOULD
GIVE WAY TO CLEARING SKIES AND MUCH COLDER TEMPS WITH CONTINUED CAA.
MOS TREND HAS BEEN COLDER OVER THE PAST 2 DAYS. I FAVOR A MOS BLEND
IN THE MID TO UPPER 40S GIVEN WIND AND WET GROUNDS TO MODIFY TEMPS
SOMEWHAT.

COLD CYCLONIC FLOW BENEATH THE UPPER COLD POCKET SHOULD LEAD TO
MOCLDY SKIES AND UNSEASONABLY COOL CONDS TUES. ETA/MAV MOS BLEND OF
UPPER 50S/LOW 60S AGREES WITH THE CURRENT FCST.

EXTENDED...COLDEST TEMPS SHOULD OCCUR WEDS AM WITH 40-45 MOST AREAS.
OTHERWISE, MAIN CHANGE WAS TO INCREASE PRECIP CHCS LATER FRI THROUGH
SAT SINCE MOST ENSEMBLE MEMBERS NOW AGREE ON PLACEMENT AND TIMING OF
NEXT SYSTEM.

&&

.AVIATION...DISCUSSION FOR 171800Z TAF ISSUANCE. ORGANIZED
CONVECTION CURRENTLY GOING ON ACRS MO INTO SWRN IL MOVG TO THE NE.
SOME DOUBTS AS TO WHETHER THIS CONVECTION WL MAKE IT THIS FAR E AS
UPPR SUPPORT IS WANING AND AMS STILL RATHER STABLE IN THIS AREA. IF
CONVECTION HOLDS TOGETHER...IT MAY BEGIN TO AFFECT THE KHUF/KLAF
TERMINALS AROUND 180000Z. APPEARS MORE ORGANIZED THREAT OF
RAIN/EMBEDDED CONVECTION WL DVLP ACRS THE AREA LT TONIGHT AS SFC WV
RIDES UP INCOMING FNT AND 35-40KT 850MB JET NOSES INTO THE STATE FM
THE SW. BASED ON LIFTING MECHANISMS OFF THE MODELS...THREAT COULD
ARRIVE AS EARLY AS 180300Z OVR THE KHUF/KLAF TERMINALS...BUT MORE
LIKELY WON/T ARRIVE TIL AFT 180600Z. UNTIL THEN...CIGS/VSBYS SHOULD
BE GOOD FOR THE MOST PART.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CO
AVIATION...JEH
Hazardous weather outlook, Sep 17, 2:48 PM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EDT SUN SEP 17 2006

INZ030-031-037>042-046>049-054>057-062>065-070>072-181900-
CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-
BROWN-BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS-
248 PM EDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN TWO THIRDS OF CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER MIDNIGHT. SEVERE STORMS
ARE NOT EXPECTED. SOME STORMS MAY PRODUCE HEAVY RAIN ALONG WITH
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO MONDAY. HEAVY
RAINS ARE POSSIBLE WHICH MAY PRODUCE LOCAL FLOODING DANGERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-036-043>045-051>053-060-061-067>069-181900-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-
PUTNAM-VIGO-CLAY-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
148 PM CDT SUN SEP 17 2006 /248 PM EDT SUN SEP 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. RAIN AND STORMS
WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. A FEW STORMS MAY BE STRONG WITH
WIND GUSTS OVER 40 MPH AND CLOUD TO GROUND LIGHTNING MAINLY
THROUGH MIDNIGHT. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE AFTER
MIDNIGHT. THIS MAY PRODUCE LOCAL FLOODING DANGERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO MONDAY.
LOCALLY HEAVY RAINS AND LOCAL FLOODING DANGERS MAY LINGER THROUGH
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.